Wednesday, March 17, 2010

Bed Rest

Bed rest. Bed rest. Bed REST. Not finding it restful. If you've picked up on my personality at all, I'm not a passive person. Make the plan, do the plan, shove the obstructions out of the way of the plan, look-out-people-I'm-on-a-mission-don't-get-in-my-WAY-I'm-working-my-plan. Bed rest is NOT on my plan.

How did I get here? It started with bronchitis, in February. Lots of coughing. Went to the doctor when the rest of my family had upper respiratory infections. I had that, too, of course, coupled with my annual bout of deep, chest-rattling, feels like you're going to hack up your innards, scare the people around you kind of cough. A cough that sometimes led me to toss my cookies at the end, leaving me panicked, breathless, and spent. Nice, eh? I did warn you in my first post, that I'm not exactly shy, and this sort of honesty (i.e not for the squeamish medical details) would occasionally come up (pun intended of course). So I went back to the doc. Got loaded up with prednisone to "jump start the healing in your lungs" and the pneumonia anti-biotic (which the FDA so kindly makes sure you know all about by requiring a separate pamphlet be handed out with your nasty medication) and sent on my way to get better.

So let's get to those side-effects so calmly described in said pamphlet. "Limited cognitive abilities". I'm on the phone with the engineer discussing boys' night plans. YellowBoy wants to work on the _______________. And I can't find the word. The project which has become a bone of contention among the four of us in that it's an example of what happens when an engineer/inventor has ADD. And the children with whom he's doing a project have the attention span of, well, children. And said project goes on for YEARS. And there really isn't a good spot to work on it, so it has to be put away each time, thus getting it set UP to work on it sometimes takes 50% of the time available for working on it, thus limiting the motivation for said work. And I just want it DONE. It is currently 90% done. For pete's sake FINISH THE THING. But the word is just gone. Cannot come up with it. This is not some Swedish word I haven't used since I was nine and lived there, this is a common, ordinary word that is used almost daily around here. "No, you can't build that until we finish the ________" "I think that's downstairs on the table where you're building the ____________________" "Last boys' night Dad had you, I remember because you guys went to Home Depot to get bolts for the ______________" It was frightening not finding the word.

"Hallucinations". Never thought I'd actually get those. I mean, those are for drug addicts and mental patients. Yet there I am, trying desperately to go to sleep with a cocktail of chemicals (enough for your own pharmacy I believe, what with the rest of the stuff I take for my chronic pain, high blood pressure, stomach issues, etc.) floating around in my bloodstream. And with my eyes closed I see purple. Purple floaty things. Purple floaty things with pointy edges. And long necks? Purple, floaty things with necks and heads and eyes? OMG. I'm seeing DRAGONS. There are actual cartoon dragons when I close my eyes. Is this possible? Can't be. Open my eyes. THEY ARE STILL THERE. Floating around on my ceiling. Or superimposed on whatever I gaze at. Wow. I'm losing it.

And I've saved the best for last. Good ole' prednisone. My favorite. I've been on it before so I knew what to expect, and Diamond, bless his little puberty heart, has been on it WHILE I've also been on it. What a combination we made those three, long days. Prednisone makes me tense. Ok, tense is too tame. It makes me cranky. No, cranky isn't quite right. Combative? Testy? Quick on the trigger? Bitchy. Moody. Unreasonably argumentative. Want to crawl out my skin and slap myself for being so mean and rude. Yeah, I think you get the picture. Now people, COMBINE these things. Put the cranky, argumentative girl on levaquin, limit her cognitive abilities (I'll spare you the details, but it got worse than forgetting "go-kart") and make her see dragons. Yup, it's been fun.

And the fun continues. Now I'm on the nebulizer, even more prednisone, and am threatened with the hospital. Guess I'd better stay in bed. And find something to savor about it.

3 comments:

Amanda said...

I just have to say two things.
1) Friends, this is the time to challenge Tina to a scrabble game!
2) Did I cause the dragon hallucinations when I mentioned seeing a dragon head out my window (for anyone else reading this-- I'm not a crazy person, I live in Chinatown)

Jenny said...

Oh, my. YOu are having a time of it. Listen, I know of another place where you can write according to a "theme" each month. Let me know if you'd like to visit.

Heather Murphy said...

LOL, I can relate :) Although prednisone gives me the "I can take on the world" feeling. Too bad I'm not on it all the time :)